Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
bdp123

Brian's Accutane Log

Recommended Posts

First, a little history about me and my less than ideal complexion. I'm a 32 y/o male. I exercise regularly, I stick to a fairly healthly diet and I don't have a tremendous amount of stress in my life. I didn't have any major trouble with my skin until college (back in '95). Like most other people I tried everything my derm would prescribe. Some meds worked for a while and others had no positive effect at all. And I've tried just about every OTC remedy I could get my hands on (including Proactiv and Dan's Regimen). I've honestly had some success with Dan's products, but my acne always seems to prevail. During college and the years after I graduated, my acne seemed fairly random. It was never confined to one area of my face. But over the past couple of years it seems to have concentrated around my chin, mouth and nose. And just as an added bonus, I started to develop cysts. I had several removed, but they have returned. Sometimes the cysts around my chin would become so inflamed that my lips would swell like little balloons. Needless to say, I've become very self-conscious over the years. My whole face can be clear except for a huge, red beacon on my cheek (or chin, or wherever). And it seemed whenever I scheduled an appointment to see the derm to show him how bad my face was, everything would clear up by the time I actually got to see him. So I decided to take some photos of my face during my last major breakout to bring with me to my appointment. I thought I would have to fight to be put on Accutane, but the first words out of his mouth were, "I think it's time we try some Accutane". So that brings us up to date. I started Claravis about 15 days ago. I plan on providing updates as often as I can. And if I can find my "before Accutane" photos, I will post them as well. I will reply to any questions as soon as I can.

Update #1 - Started Claravis (40mg) a little over two weeks ago. I didn't experience a big initial breakout, although a few new pimples have emerged. However, it seems anything that does surface clears up right away. My skin is very flaky, especially around my mouth and nostrils. And my lips are constantly peeling unless they are smothered in Aquaphor. My scalp is dry and itchy as well, but using Neutrogena T-Gel seems to help quite a bit. I have had a few headaches that seem to develop an hour or so after taking my daily dose; a couple tylenol clears that up with no problem. I've noticed that the cysts are already starting to decrease in size. Also any redness on my face (resulting from previous cysts) is starting to fade. That's about all for now. More to follow soon...

Share this post


Link to post
Share on other sites

Update #2

It's now been 20 days. Had a few more pimples surface, but they too are clearing up quickly. My scalp is unbelievably itchy. Probably going to need to address that with the derm when I see him in a couple of weeks. The existing cysts continue to shrink in size. I can no longer feel some of them at all. My face has been a little shiny the past few days, but I believe that is due to the humidity. I also find that I need to exfoliate in the shower every other day or so, otherwise my face gets very flaky. Still applying Aquaphor on an hourly basis to keep my lips from drying out.

-B

Share this post


Link to post
Share on other sites

Good luck. Your story sounds very similar to mine. We are about the same age, started accutane about the same time, and have similar sounding acne. My acne started in college as well and with meds the small acne is controlled but once or twice a month a large inflammed cyst that last for weeks pops up. I hope you have great success with minimal side effects. I've got a log going on as well. I'll be sure to keep track of yours from time to time.

Share this post


Link to post
Share on other sites

Update #3

Went to the dermatologist this morning for my first checkup. Everything looks good so far. The derm increased my dosage from 40mg to 80mg. The only side effects I'm currently dealing with are dry lips and dry/itchy scalp. The Aquaphor seems to be working on my lips, but we'll see what happens after I start the 80mg in a few days. I will post another photo in about a week or so.

Share this post


Link to post
Share on other sites

Update #4

Well, I've been on 80mg for a few days now. Holy crap is my skin drying out! Not only is my face/lips drying more, but my arms and hands as well. The palms of my hands are especially dry. It seems I have to apply moisturizer about every hour just to keep up. And I need to exfoliate my face every other day or so. I do this in the shower since the warm water seems to loosen everything a bit. But even when I think I've removed all the dead cells, my face is covered in flakes after I towel off.

I still have redness where my cysts used to be, but I can no longer feel any more bumps under the skin. I find that very encouraging.

Despite all the drying, flaking and itching, I'm still not complaining. I just keep thinking back to how I felt every time I had a breakout. I think about how sh*tty I felt and how I'd do anything to get rid of the problem. So I can deal with the dryness for a while. I'll post some more pics soon. Not much to see right now.

Share this post


Link to post
Share on other sites

Update #5 - Not out of the woods yet...

Out of the blue, and in record time, another cyst surfaced yesterday. It wasn't there in the morning, but by early afternoon it started to swell. It's in the usual place. I'm hoping the recent increase in the dosage is the cause. Kinda bummed, but that's the way it'll be for now.

Share this post


Link to post
Share on other sites

I have three new cysts today (and I'm on Accutane, too). Quite depressed :( But hopefully, it's just the initial breakout (based on many successful Tane-users' experience) and we are gonna be fine then :)

Share this post


Link to post
Share on other sites

Update #6

Been on 80mg for a little over one month now. No new breakouts in the past few weeks. I'd say I'm 97% clear. My skin is extremely dry all over. I've noticed that I scratch very easily. So my hands and forearms are all marked up. I guess that's just a result of the dryness. Working out at the gym has become a little more difficult. I feel as though my joints are sore most of the time. It doesn't stop me from doing anything, but I don't feel 100%. I'm still going through Aquaphor like it's my job. I think I have a tube in every room of my house!

Other than that, I'm still very pleased with the results I'm seeing. The redness from previous outbreaks is going away, and I can feel no more bumps under my skin. I'll post some more pics soon.

Brian

Share this post


Link to post
Share on other sites

Update #7

Day 120

My face is still prefectly clear, and has been since shortly after starting 80mg. I am experiencing a lot of dryness around my ears, nose, upper arms, lips and hands. Moisturizer helps but doesn't totally fix everything. My face is constantly flushed, and lately my ears have been very red and hot (looks and feels like sunburn). This usually occurs about an hour after I take my daily dosage.

That's about all for now.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×